Centro Studi GISED

Go to content
Change language  EN IT

Lichen ruber planus - FAQ

Online Help

Lichen ruber planus

Is an inflammatory disease that involves the skin and/or mucous membrane. Itís characterised by small, itchy, mauve papules that are flattened on the skin or, in the case of the oral cavity, a milky-white colour.

Iím a man of 25 years affected by diabetes mellitus for about 3 years now. Coincidentally, on discovery of this illness I also had a problem of itchiness on my scalp. After various dermatological visits, about 1 year later through a biopsy, I discovered that I had lichen planus of the scalp, that among one thing and another had led to healing alopecia. Being in an area difficult to treat, and being a sufferer of diabetes itís impossible to use cortisone. As a result I have been referred to the... I have now being taking a drug called thalidomide since February. The problem is that Iím not noticing any improvement. I would like, if itís possible, to get some advice and perhaps also the address of a specialist clinic. Thank you very much.

Dear Friend, thank you for your message. What you are presenting to us, is a complex problem: the association of diabetes mellitus and lichen planus of the scalp that results in healing alopecia. Among proposable treatments for your case I would include and only in association: local infiltration of a topical steroid and systemic retinoids (acitretin in particular). An alternative would be that of hydroxychlorquine. Unfortunately lichen planus of the scalp is a gather rare illness and there isnít much original research data available. I wouldnít really know where to refer you to with regard to a specialist clinic for this illness. Best regards, Dr Luigi Naldi coordinatore Gruppo Italiano Studi Epidemiologici in Dermatologia (GISED).

Good afternoon, just to illustrate to you in brief, my situation dermatologically speaking: Following treatment with the new generation interferon (administration, once weekly dose of 80mg) in association with ribavirin (5 capsules daily), over a 9 month period, I have noticed the onset of a cutaneous eruption that, associated with marked anaemia, led me to suspend the treatment itself (under the advice of my gastroenterologist). I have improved both physically and psychologically and a month after the last injection and last 2 capsules (my gastroenterologist had attempted to proceed just with the interferon initially, before resigning himself to complete suspension) the results of the haematology examination are optimum (fingers crossed). The cutaneous eruption, however, hasnít improved upon suspending the treatment. It has extended itself from the lumbar region almost over my whole back in the form of huge scabs and following a visit to a dermatologist I have undergone a biopsy, a test for cancerous cells and a D.I.F ( and whatís more, can someone explain to me exactly what this is?). The resulting diagnoses from all these, was ďsimple dermatitis.Ē I was told to put an ointment of 30g vaseline and 30g cortisone on the lesions, to wash myself with a specific oil and to put on a greasy preparation twice a day. At the end of one month the lesions are noticeable improved (the scabs have disappeared, leaving in their places, brownish marks), but on my check-up visit the same dermatologist told me that the clinical picture didnít match the laboratory results and that I had contracted lichen, and without explaining anything told me to continue the same treatment as before for another 15 days. He asked to see me in 2 months time. Could you give me some more clarification on all this? Thank you.

Dear Mrs (Ö) thank you for your message. Bearing in mind everything that you have reported, I am given to understand that, for chronic hepatitis of viral origin (hepatitis B or C), you underwent treatment with interferon and ribavirin and that, during the course of that treatment a rather persistent cutaneous eruption appeared that was alleviated after treatment with a local corticosteroid and an emollient. For such a problem you underwent a histological examination and direct immunofluorescence test. This last test checks for the presence of antibody deposits or other blood derivatives for example, complement, in the lesion and itís useful in the diagnosis of various dermatologic illnesses. On the basis of clinical history, a diagnosis of lichen planus seems very credible, as a dermatologist. Lichen planus is a cutaneous disease that evolves in around one month and which can relapse repetitively. Itís characterised by reddish papules that regress, frequently leaving pigmented areas (brownish). The lesions can occur on the mucous membrane of the oral cavity or genitals, more often with the appearance of whitish streaks. The lesions are very itchy. The cause of lichen planus is unknown except that it might possibly be an immunological reaction to a viral antigen or drug. Our research team, years ago, demonstrated clearly how lichen is associated with chronic hepatitis and was a carrier of the hepatitis B virus. More recently an association with the hepatitis C virus has also been demonstrated. I think that itís useful to continue the treatment proposed by your dermatologist, taking into account that in the future new outbreaks of an acute and regressible nature could appear in a matter of weeks. Best regards. Dr Luigi Naldi coordinatore Gruppo Italiano Studi Epidemiologici in Dermatologia (GISED).

For more than two years I have been suffering from lichen planus of the oral cavity. After various dermatological visits, biopsies and a gastroscope of the stomach, I was diagnosed as having lichen planus, oesophagitis and an hiatal hernia. For the oesophagitis I was given... with good results while for the lichen planus I was told there was no known cure. Iím suffering to death, I beg you to help me, thank you.

The drug that they have prescribed you is a base of esomeprazole, is a proton pump inhibitor which reduces the production of stomach acid and as a consequence, gastro-oesophageal reflux rapidly and efficiently. For the lichen, therapies are, in fact, very limited and less effective. Topical corticosteroids can be applied locally. In cases more serious, systemic steroids and immunosuppressants could be used. We advise you to pay a visit to a dermatological centre for a final evaluation. Best regards, Dr Lorenzo Peli - GISED.

Last update sep 28 2016  -  Centro Studi GISED  P.I. 02274270988 | Terms of use    Privacy    Credits

Back to content | Back to main menu
Facebook Twitter Google+ LinkedIn Email